Alert archive / Arkansas / Tornado Warnings in 2020

Tornado Warning 25, NWS Memphis, TN

April 8, 2020Craighead County, Poinsett County, Arkansas

NWS Memphis, TN issued this tornado warning at Apr 8, 2020, 7:35 PM CDT for Craighead County, Poinsett County, Arkansas. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 8, 2020, 7:35 PM CDT (00:35 UTC)
Expired
Apr 8, 2020, 8:00 PM CDT
In force
25 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Craighead County, AR, Poinsett County, AR

The radar

The Memphis radar (KNQA), 109 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 7:52 PM CDTTORNADO5 Ssw Cash, ARTORNADO IN EXTREME SOUTHWEST CRAIGHEAD COUNTY NEAR CASH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 7:04 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2020-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1810 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2020-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1810 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1529 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.4
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted.

790 
WFUS54 KMEG 090035
TORMEG
ARC031-111-090100-
/O.NEW.KMEG.TO.W.0025.200409T0035Z-200409T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
735 PM CDT Wed Apr 8 2020

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Southwestern Craighead County in eastern Arkansas...
  Northwestern Poinsett County in eastern Arkansas...

* Until 800 PM CDT.
    
* At 734 PM CDT, doppler radar indicated a severe thunderstorm
  producing a tornado was located near Swifton, or 15 miles northeast
  of Newport, moving southeast at 25 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Jonesboro, Cash, Egypt, Risher, Winesburg, Herman, Gilkerson,
  Otwell, Dryden and Bayou De View State Wildlife Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3588 9103 3587 9069 3563 9092 3570 9104
TIME...MOT...LOC 0034Z 295DEG 22KT 3579 9104 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

MJ
2 follow-up statements
172 
WWUS54 KMEG 090042
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
742 PM CDT Wed Apr 8 2020

ARC031-111-090100-
/O.CON.KMEG.TO.W.0025.000000T0000Z-200409T0100Z/
Craighead AR-Poinsett AR-
742 PM CDT Wed Apr 8 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHWESTERN CRAIGHEAD AND NORTHWESTERN POINSETT COUNTIES...
        
At 741 PM CDT, a severe thunderstorm producing a tornado was located
near Cash, or 14 miles southwest of Bono, moving southeast at 25 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Weather spotters reported a funnel cloud 6 miles southeast 
         of Swifton.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Jonesboro, Cash, Egypt, Risher, Winesburg, Herman, Gilkerson, Otwell,
Dryden and Bayou De View State Wildlife Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3588 9103 3587 9069 3563 9092 3570 9104
TIME...MOT...LOC 0041Z 295DEG 22KT 3577 9099 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

MJ
126 
WWUS54 KMEG 090045
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
745 PM CDT Wed Apr 8 2020

ARC031-111-090100-
/O.CON.KMEG.TO.W.0025.000000T0000Z-200409T0100Z/
Craighead AR-Poinsett AR-
745 PM CDT Wed Apr 8 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHWESTERN CRAIGHEAD AND NORTHWESTERN POINSETT COUNTIES...
        
At 745 PM CDT, a severe thunderstorm producing a tornado was located
near Cash, or 14 miles southwest of Bono, moving southeast at 25 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Weather spotters reported a funnel cloud.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Jonesboro, Cash, Risher, Gilkerson, Otwell, Dryden and Bayou De View
State Wildlife Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3583 9103 3586 9070 3563 9092 3571 9104
      3573 9104
TIME...MOT...LOC 0045Z 300DEG 20KT 3576 9098 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

MJ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Apr 8, 6:28 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Apr 8, 6:28 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
628 PM CDT Wed Apr 8 2020

.UPDATE...
Updated 00Z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 336 PM CDT Wed Apr 8 2020/

DISCUSSION...
It's been a very pleasant day so far with temperatures in the upper
70s. A few showers are developing over northern Mississippi, nothing
severe at this time but the area has a modest amount of instability,
steep mid-level lapse rates, and wind shear will support the
potential for hail. However, the main focus will be on the overnight
hours. A front will drop down from the north into the region,
instability and and shear ramp up just ahead of the front. Short
range models continue to support to a line of severe storms with
damaging winds and large hail, with a secondary threat of tornadoes
embedded within the line. Very steep mid-level lapse rates on the
order of 7 C/km will be favorable for large hail. Hailstones over 2
inches in diameter are possible initially as it moves through
eastern Arkansas and the Missouri Bootheel. Coverage of damaging
winds could increase as the storms organize into a line. Timing
continues to stay on track, with the line moving into eastern
Arkansas and the Missouri Bootheel by 8 PM then moving our of the
area by 4 AM. The line should move through quickly and by
completely out by sunrise.

Mainly clear skies and much cooler northwest winds are expected
Thursday and Thursday night. Highs Thursday will generally be in
the low to mid 60s. By Friday, a surface high pressure will begin
to build over the area, allowing for clear skies with temperatures
in the upper 50s to lower 60s.

A weak upper-level disturbance may drag some showers eastward into
southeast Missouri and southern Illinois Saturday morning before
completely drying up, but most of the area should remain dry
Saturday. Temperatures Saturday will generally be in the mid to
upper 60s.

Our next weather-maker will move into the area Saturday night into
Sunday night. The 12Z guidance is better agreement in lifting a
surface low through the Mid-South then northward. However, the ECMWF
still seems slower than other models in bringing this system
eastward. Severe weather is definitely a possibility if models
align properly. However, this will depend on how far the warm
sector advances into the region.

Guidance gets spotty after Sunday, with some guidance bringing PoPs
to the area Tuesday night through Wednesday in association with an
upper trough to our west. Have added a slight chance of PoPs, but
we will likely remain dry through this period.

Otherwise, temperatures will be below normal through the work week.
With low temperatures in the lower 40s throughout the week.

SGW

&&

.AVIATION...
/00Z TAFs/
Expect a semi-discrete cluster of storms to develop into a broken
to solid line, racing southeast through all sites starting around
03Z and eventually moving towards TUP around 06Z. Large hail
potential will be greatest around JBR, gradually decreasing as
storms move southeast to MEM and MKL and eventually TUP. As large
hail threat decreases, strong wind threat will increase.

Skies will clear up as the front passes, around 09Z at JBR and VFR
conditions will prevail through the rest of the TAF period.

SGW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Apr 8, 6:36 PM CDT, 59 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
636 PM CDT Wed Apr 8 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-100145-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
636 PM CDT Wed Apr 8 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

Severe thunderstorms are expected tonight through early Thursday
morning across Northeast Arkansas, the Missouri Bootheel, and West
Tennessee. The primary threats include large hail and damaging
winds. Tornadoes and localized heavy rainfall will be secondary
threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong to severe storms are possible across portions northeast
Mississippi Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. Please relay any
information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

In the hours before

Special weather statement, Apr 8, 4:02 PM CDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Memphis TN
Issued by National Weather Service Memphis TN
402 PM CDT Wed Apr 8 2020

TNZ053-091-092-082145-
Chester TN-McNairy TN-Hardin TN-
402 PM CDT Wed Apr 8 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CDT
FOR...

East central Chester County in western Tennessee...
Northeastern McNairy County in western Tennessee...
Northwestern Hardin County in western Tennessee...

At 402 PM CDT...a strong thunderstorm producing penny size hail and
winds at least 50 mph was located near Morris Chapel, or 14 miles
east of Henderson, moving southeast at 20 mph.

Very heavy rain is also possible with this thunderstorm.

People in east central Chester...northeastern McNairy and
northwestern Hardin Counties should monitor this storm closely.

LAT...LON 3518 8823 3535 8850 3546 8843 3545 8836
      3542 8836 3542 8823 3541 8823 3540 8821
      3538 8820 3539 8817 3538 8812
TIME...MOT...LOC 2102Z 293DEG 16KT 3538 8841
Special weather statement, Apr 8, 4:28 PM CDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Memphis TN
428 PM CDT Wed Apr 8 2020

TNZ092-082215-
Hardin TN-
428 PM CDT Wed Apr 8 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 515 PM CDT
FOR...

Central Hardin County in western Tennessee...

At 427 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Savannah, moving
southeast at 25 mph.

Dangerous cloud to ground lightning is also possible with this
thunderstorm.

People in central Hardin County should monitor this storm closely.

LAT...LON 3501 8802 3521 8833 3538 8825 3533 8802
      3530 8802 3530 8800 3529 8798 3501 8799
TIME...MOT...LOC 2127Z 300DEG 20KT 3526 8822

MJ
Local storm report, Apr 8, 5:06 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
506 PM CDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             JACKS CREEK             35.47N  88.53W
04/08/2020  E0.75 INCH       CHESTER            TN   SOCIAL MEDIA

            PEA SIZE TO PENNY SIZE HAIL IN JACKS CREEK.

&&

MJ
Local storm report, Apr 8, 5:35 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
535 PM CDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             4 S JACKS CREEK         35.41N  88.52W
04/08/2020  E0.88 INCH       CHESTER            TN   SOCIAL MEDIA

            NICKEL SIZE HAIL REPORTED IN SWEET LIPS.

&&

MJ
Special weather statement, Apr 8, 7:12 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
712 PM CDT Wed Apr 8 2020

ARZ009-018-090045-
Greene AR-Clay AR-
712 PM CDT Wed Apr 8 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 PM CDT
FOR...

Northwestern Greene County in eastern Arkansas...
Southwestern Clay County in eastern Arkansas...

At 712 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Delaplaine, or 11
miles east of Pocahontas, moving east at 35 mph.

People in northwestern Greene and southwestern Clay Counties should
monitor this storm closely.

LAT...LON 3635 9041 3608 9044 3612 9077 3615 9075
      3615 9081 3629 9081 3629 9079 3630 9079
      3628 9078 3629 9077 3628 9075 3631 9075
TIME...MOT...LOC 0012Z 270DEG 33KT 3623 9077

MJ
Local storm report, Apr 8, 7:19 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
719 PM CDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             3 WNW EGYPT             35.88N  91.00W
04/08/2020  E1.00 INCH       CRAIGHEAD          AR   TRAINED SPOTTER

            SPOTTER REPORT 1" HAIL

&&

SMW

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:06 PM CDTSevere Thunderstorm WarningMEGCraighead, Poinsett39 min
Apr 8, 7:12 PM CDTSpecial Weather StatementMEGGreene33 min
Apr 8, 7:39 PM CDTSevere Thunderstorm WarningMEGClay, Greene36 min
Apr 8, 7:53 PM CDTTornado Warning Tornado observedMEGCraighead, Poinsett52 min
Apr 8, 7:57 PM CDTSevere Thunderstorm WarningMEGCraighead, Poinsett48 min
Apr 8, 8:36 PM CDTTornado WarningMEGCrittenden, Cross, Poinsett26 min
Apr 8, 9:00 PM CDTSevere Thunderstorm WarningMEGCrittenden, Mississippi, Poinsett45 min
Apr 8, 9:27 PM CDTSevere Thunderstorm WarningMEGClay, Greene48 min
Apr 8, 9:36 PM CDTSevere Thunderstorm WarningMEGCrittenden39 min
Apr 8, 9:55 PM CDTAreal Flood AdvisoryMEGClay, Greene3 hr
Apr 8, 10:12 PM CDTSevere Thunderstorm WarningMEGClay, Greene, Mississippi48 min
Apr 8, 10:37 PM CDTSpecial Weather StatementMEGMississippi23 min
Apr 8, 10:48 PM CDTSevere Thunderstorm WarningMEGMississippi42 min
Apr 8, 10:54 PM CDTSevere Thunderstorm WarningMEGCraighead, Mississippi51 min
Apr 8, 11:03 PM CDTAreal Flood AdvisoryMEGMississippi3 hr
Apr 8, 11:38 PM CDTSevere Thunderstorm WarningMEGMississippi52 min

Nearby

Tornado Warnings in Arkansas, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.